Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 72, NWS Phoenix, AZ

October 15, 2015Riverside County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 15, 2015, 2:16 AM PDT for Riverside County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2015, 2:16 AM PDT (09:16 UTC)
Expired
Oct 15, 2015, 3:00 AM PDT
In force
44 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Riverside County, CA

The radar

The San Diego radar (KNKX), 140 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS55 KPSR 150916
SVRPSR
CAC065-151000-
/O.NEW.KPSR.SV.W.0072.151015T0916Z-151015T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
216 AM PDT THU OCT 15 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 300 AM PDT

* AT 214 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED 9 MILES EAST OF COACHELLA...AND MOVING NORTH AT 
  30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  LOST HORSE-KEYS VILLAGE...
  SOUTH-CENTRAL PORTIONS OF JOSHUA TREE NATIONAL PARK...
  INTERSTATE 10 WEST OF CHIRIACO SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3403 11570 3354 11589 3355 11595 3373 11595
      3374 11600 3379 11608 3383 11613 3390 11617
      3392 11623 3402 11623
TIME...MOT...LOC 0914Z 192DEG 29KT 3365 11599 

$$

CB
2 follow-up statements
682 
WWUS55 KPSR 150942
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
242 AM PDT THU OCT 15 2015

CAC065-151000-
/O.CON.KPSR.SV.W.0072.000000T0000Z-151015T1000Z/
RIVERSIDE CA-
242 AM PDT THU OCT 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM PDT
FOR WESTERN RIVERSIDE COUNTY...

AT 240 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES WEST OF COTTONWOOD VISITOR...OR 13 MILES NORTHEAST 
OF COACHELLA. THIS STORM CONTINUED TO MOVE QUICKLY TOWARDS THE 
NORTH. THE STORMS WERE SLIGHTLY WEAKER BUT STILL CAPABLE OF 
PRODUCING DAMAGING WINDS AND MODERATE HAIL.

LOCATIONS IMPACTED INCLUDE...LOST HORSE-KEYS VILLAGE...CENTRAL 
PORTIONS OF JOSHUA TREE NATIONAL PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3403 11570 3354 11589 3355 11595 3373 11595
      3374 11600 3379 11608 3383 11613 3390 11617
      3392 11623 3402 11623
TIME...MOT...LOC 0940Z 192DEG 29KT 3379 11595 

$$

CB
149 
WWUS55 KPSR 150956
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
256 AM PDT THU OCT 15 2015

CAC065-151005-
/O.EXP.KPSR.SV.W.0072.000000T0000Z-151015T1000Z/
RIVERSIDE CA-
256 AM PDT THU OCT 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RIVERSIDE COUNTY WILL
EXPIRE AT 300 AM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
WILL QUICKLY MOVE OUT OF THE WARNED AREA. THE STORM WILL SOON MOVE 
NORTH OF JOSHUA TREE NATIONAL PARK AND THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 300 AM.

LAT...LON 3403 11570 3354 11589 3355 11595 3373 11595
      3374 11600 3379 11608 3383 11613 3390 11617
      3392 11623 3402 11623
TIME...MOT...LOC 0947Z 192DEG 29KT 3379 11595 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 9:28 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Oct 14, 9:28 PM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
928 PM MST WED OCT 14 2015

.SYNOPSIS...
A SLOW MOVING PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
TONIGHT AND CONTINUE THROUGH THE WEEKEND. SHOWERS AND THUNDERSTORM
CHANCES INCREASE LATE THURSDAY THROUGH SATURDAY...WITH CLEARING
SATURDAY NIGHT. WEAKER DISTURBANCES ARE FORECAST TO MOVE ACROSS THE
REGION LATE SUNDAY AND MONDAY. THIS WILL REINFORCE THE COOLER
TEMPERATURES OVER THE AREA...BUT ONLY BRING A SLIGHT CHANCE OF
SHOWERS OVER PARTS OF SOUTH-CENTRAL ARIZONA LATE SUNDAY AND MONDAY.

&&

.DISCUSSION...
TONIGHT...THE UPPER LEVEL LOW OFF THE SOUTHERN CALIFORNIA COAST
NUDGED A BIT EASTWARD DURING THE AFTERNOON...ALLOWING THE FIRST
BAND/WEAK VORT LOBE TO ROTATE OVER NORTHERN BAJA CALIFORNIA
SPINE...FIRING OFF A FEW THUNDERSTORMS THAT MOVED NORTHWARD INTO FAR
WESTERN IMPERIAL COUNTY JUST BEFORE SUNSET. STORM ACTIVITY HAS
SLACKED OFF FOR THE REST OF THE EVENING...AND THE MAIN CENTER OF
CIRCULATION OF THE LOW IS STILL OFF SHORE. HOWEVER...MODELS STILL
SHOW THE SYSTEM SLOWLY MOVING INLAND LATE TONIGHT...THEN MOVING
FURTHER INLAND THROUGH SATURDAY. HI-RES MODELS DO SUGGEST THE NEXT
BAND OF PRECIPITATION AND STORMS WILL MOVING NORTH ACROSS SOUTHEAST
CALIFORNIA/IMPERIAL AND EASTERN RIVERSIDE COUNTY LATER TONIGHT...
SOMETIME AFTER 3 AM/10Z...WITH CHANCES CONTINUING OVER THE AREA
THROUGH THURSDAY MORNING...LEAVING MOST OF SOUTHWEST AND SOUTH
CENTRAL ARIZONA WITH JUST INCREASING CLOUDS AND ONLY SLIGHT POP
CHANCES UNTIL LATE THURSDAY AFTERNOON/EVENING. BASED ON CURRENT
TRENDS...TAPERED THE POPS DOWN A BIT OVER OUR EASTERN CWA...AND KEPT
POPS HIGHER OVER SOUTHEAST CALIFORNIA FOR THE REST OF TONIGHT. THE
REST OF THE FORECAST LOOK TO BE ON TRACK AT THIS TIME.

PREVIOUS DISCUSSION...MOST OF THE GUIDANCE PLACES
CHANCE POPS OR HIGHER HIGH
THURSDAY...THE SYSTEM WILL OPEN UP INTO A NEGATIVE TILT DIFLUENT
TROF...WITH INCREASING DYNAMICS OVER THE ENTIRE FORECAST AREA AT
TIMES. A FEW SHOWERS WILL BEGIN SPREADING EAST INTO SOUTH CENTRAL AZ
INCLUDING PHOENIX LATE THURSDAY AFTERNOON. ANOTHER CHANCE OF
SHOWERS...PERHAPS A BETTER CHANCE WITH COLDER TEMPS ALOFT AND MORE
MOISTURE WILL DEVELOP FRIDAY AND SATURDAY. CLEARING SATURDAY NIGHT.

SUNDAY AND MONDAY...CLOUDS WITH BE ON THE INCREASE AGAIN THIS PERIOD
AS A COUPLE OF WEAKER DISTURBANCES MOVE INTO THE REGION. ONLY A
SLIGHT CHANCE OF SHOWERS ARE FORECAST OVER PARTS OF SOUTH CENTRAL AZ
THIS PERIOD.

TUESDAY AND WEDNESDAY...DRY NORTHERLY FLOW WITH ALOFT WITH A FEW
HIGH CLOUDS WILL DOMINATE THE PATTERN THIS PERIOD.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

INCREASING MID-HIGH CLOUD DECKS AOA 12KFT THROUGH THURSDAY
AFTERNOON. SURFACE WINDS WILL REMAIN VERY LIGHT...AND IN MANY CASES
HAVE A VARIABLE HEADING FOR PROLONGED PERIODS. SHOWERS AND POSSIBLY
AN EMBEDDED THUNDERSTORM COULD FORM AROUND SOUTH-CENTRAL ARIZONA
LATER THURSDAY AFTERNOON/EVENING...MAINLY AFTER 21Z.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

CIGS WILL GRADUALLY DEVELOP AND LOWER AS LOW AS 10KFT ACROSS
SOUTHEAST CALIFORNIA TONIGHT. ISOLD SHOWERS/THUNDERSTORMS POSSIBLE
NEAR KBLH/KIPL AFTER 10Z...STORMS REMAINING WIDELY SCATTERED OVER
THE AREA THROUGH THURSDAY AFTERNOON. WINDS WILL GENERALLY BE LIGHT
DURING THE PERIOD...STRONG GUSTY AND ERRATIC WIND SHIFTS NEAR
THUNDERSTORMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
MOST OF THE GUIDANCE PLACES
CHANCE POPS OR HIGHER HIGH
&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
UNSETTLED WEATHER WILL CONTINUE THROUGH MOST OF THE WEEKEND...WITH
ANY WETTING RAINS FAVORING HIGHER TERRAIN AREAS OF CENTRAL ARIZONA
SATURDAY. WHILE DRIER WEATHER WILL GRADUALLY SPREAD INTO THE REGION
NEXT WEEK...A FEW LIGHTER SHOWERS MAY STILL BE POSSIBLE EARLY IN THE
WEEK. AFTERNOON HUMIDITY VALUES WILL REMAIN ELEVATED IN A 20 TO 35
PERCENT RANGE DURING THE WEEKEND...ONLY DRYING TO A 15 TO 25 PERCENT
RANGE BY THE MIDDLE OF NEXT WEEK. OVERNIGHT RECOVERY WILL BE GOOD TO
EXCELLENT. A FEW STRONGER EASTERLY RIDGE TOP AND GAP WIND GUSTS WILL
POSSIBLE SATURDAY OVER CENTRAL ARIZONA...AND NORTHERLY WIND GUSTS
DOWN THE LOWER COLORADO RIVER VALLEY TUESDAY. OTHERWISE...WINDS WILL
GENERALLY BE LIGHT AND NOT A FIRE WEATHER IMPACT.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING
PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/VASQUEZ
AVIATION...MEYERS/MO
FIRE WEATHER...MO

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.